Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Cleveland, OH

May 7, 2004Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at May 7, 2004, 3:47 AM EDT for Erie County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2004, 3:47 AM EDT (07:47 UTC)
Expired
May 7, 2004, 4:15 AM EDT
In force
28 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Erie County, PA

The radar

The Buffalo radar (KBUF), 115 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 11:20 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WUUS51 KCLE 070747
SVRCLE
PAC049-070815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
345 AM EDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 415 AM EDT

* AT 345 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF NORTH EAST...OR ABOUT 9 MILES
  NORTHEAST OF ERIE...MOVING EAST AT 55 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH EAST

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN 
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4234 8006 4216 8009 4205 7928 4228 7924

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:53 AM EDT, 54 minutes earlier.

Area forecast discussion, May 7, 2:53 AM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
253 AM EDT FRI MAY 7 2004

.DISCUSSION...
NOT A GREAT DEAL OF TIME FOR A DISCUSSION THIS MORNING WITH THE
TSTMS OVER THE AREA. BIG FORECAST QUESTION FOR TODAY CONTINUES TO BE
THE FRONTAL POSITION AND MOVEMENT. THE POSITION OF THIS FRONT WILL
BE VERY IMPORTANT OVER THE NEXT COUPLE OF DAYS.

FRONT IS CURRENTLY OVER EXTREME NRN OH SLOWLY MOVING S. WILL NEED
CARRY SCT TSRA ACROSS THE BOARD WITH CONVECTION STILL BACK IN SRN
LOWER MI. FRONT SHOULD STALL OUT OVER CENTRAL/SRN OHIO THIS MORNING
AS IT BECOMES PARALLEL TO THE MEAN FLOW. THIS WILL ALLOW LOW LVL
RIDGING TO NOSE INTO THE AREA TODAY. TODAY COULD ACTUALLY END UP
BEING MOSTLY SUNNY ACROSS THE NORTH WITH AREAS NORTH OF FLINT
CURRENTLY CLEARING OUT. IN FACT...ETA BUFKIT PROFILES SHOW DECENT
DRYING IN THE LOW-MID LVLS TODAY. HOWEVER...WITH THE FRONT IN
PROXIMITY...CANNOT RULE OUT SOME MID CLDS. THUS...WILL EVENTUALLY GO
PTCLDY FOR THE NORTH AFTER THE MORNING CONVECTION. THE FAR SOUTHERN
AREAS A LITTLE MORE DIFFICULT WITH THE FRONT BEING CLOSE BY. SINCE
THERE CONTINUES TO BE CONVECTION NORTH OF THE FRONT OVER FAR SRN
LOWER MICH...WILL NEED TO CARRY POPS ALL DAY ALONG AND S OF US-30.
PLUS...THE MCS THAT IS CURRENTLY DEVELOPING OVER NRN IL MAY RIDE
ALONG THE FRONT AND MOVE THRU THE SRN AREA TODAY AS WELL.

FRONT WILL TRY TO MOVE BACK N AS A WARM FRONT TONIGHT. MODELS ARE A
LITTLE SLOWER WITH THE NWD MOVEMENT...WHICH MAKES SENSE GIVEN THE
COOL NLY FLOW AND STRONG HIGH TO THE NORTH. NONETHELESS...BOTH
MODELS SHOW THE FRONT MOVING THRU THE ENTIRE CWFA BY SAT AFTN.
NEITHER MODEL SHOWS GREAT AMT OF QPF WITH THE FRONT AS IT MOVES BACK
N TONIGHT...AND THERE IS REALLY NOT MUCH IN THE WAY OF UPR DYNAMICS
TO WORK WITH.  WILL NEED TO CONTINUE WITH CHC POPS OVER THE
ENTIRE CWFA SAT THOUGH AS THE MODELS DO SHOW INSTABILITY IN THE WARM
SECTOR WITHOUT MUCH CAP. PLUS...THE GFS SUGGESTS THE FRONT MIGHT
MOVE BACK SOUTH LATE IN THE AFTN. POPS WILL BE LOW OVER THE SOUTH
WHERE THEY WILL BE FARTHEST FROM THE FRONT.

RIGHT NOW...IT LOOKS LIKE THE BEST MCS ACTIVITY THRU THE WKND WILL
STAY N AND W OF THE AREA...AS THE BEST LOW LVL JET AND THETA-E
RIDGING STAYS W. IN FACT...THE AREA STAYS UNDER A THETA-E MIN FOR
MUCH OF THE WKND.

NO MAJOR CHANGES BEYOND SUNDAY. COLD FROPA SUN AFTN INTO EVENING
SHOULD CAUSE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. TEMPS AT
LEAST IN THE UPR 70S ARE POSSIBLE SUNDAY IF CLDS HOLD OFF AND WE
STAY IN THE WARM SECTOR AS THE ETA SHOWS 850MB TEMPS RISING TO +16C.
WILL GO A LITTLE WARMER THAN GUIDANCE ON SUNDAY.

ZONES WILL BE OUT BY 315 AM.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...SEVERE THUNDERSTORM WATCH UNTIL 4 AM.
PA...SEVERE THUNDERSTORM WATCH UNTIL 4 AM.

&&

MRD
Hazardous weather outlook, May 6, 6:00 AM EDT, 21 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
600 AM EDT THU MAY 6 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-071200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
600 AM EDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND ERIE
AND CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA.

.DAY ONE...
THERE IS A CHANCE THAT THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON ALONG AND NORTH OF A MARION TO CLEVELAND...TO ERIE
PENNSYLVANIA LINE AS A COLD FRONT MOVES SOUTH FROM MICHIGAN AND
ONTARIO. THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA TONIGHT AS
THE FRONT PASSES TO THE SOUTH. SOME OF THE THUNDERSTORMS ARE
EXPECTED TO BECOME SEVERE LATE THIS AFTERNOON AND TONIGHT...WITH
SEVERE WIND GUSTS OF 58 MPH OR GREATER AND LARGE HAIL. LOCALLY HEAVY
RAIN IS ALSO POSSIBLE AS THE FRONT BEGINS TO SLOW DOWN OVER OHIO.
EXPECT THE THUNDERSTORMS TO REACH THE TOLEDO AREA BETWEEN 5 AND 8
PM...THE CLEVELAND AND ERIE AREAS BY 10 PM...AND THE MANSFIELD AND
MARION AREAS AROUND MIDNIGHT. PLEASE MONITOR LATER FORECASTS AND
OUTLOOKS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
NORTHERN OHIO AND EXTREME NORTHWEST PENNSYLVANIA FRIDAY AND
SATURDAY. THERE IS A SLIGHT RISK THAT THUNDERSTORMS MAY BECOME
SEVERE FRIDAY NIGHT AND SATURDAY MORNING. IN ADDITION...RAINFALL MAY
BE LOCALLY HEAVY AT TIMES. THUNDERSTORMS CONTINUE TO BE POSSIBLE
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...AND AGAIN FRIDAY NIGHT INTO SATURDAY.

MRD

In the hours before

Special weather statement, May 6, 9:58 PM EDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
958 PM EDT THU MAY 6 2004

OHZ003-006>010-017>019-027>030-036-037-047-070349-
ASHLAND OH-CRAWFORD OH-ERIE OH-HANCOCK OH-HURON OH-KNOX OH-LORAIN OH-
LUCAS OH-MARION OH-MORROW OH-OTTAWA OH-RICHLAND OH-SANDUSKY OH-
SENECA OH-WOOD OH-WYANDOT OH-
958 PM EDT THU MAY 6 2004

...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE REGION...

A LINE OF STRONG TO SEVERE THUNDERSTORMS DEVELOPED BETWEEN 900 PM AND
930 PM EDT THIS EVENING OVER SOUTHWEST MICHIGAN AND NORTHWEST
INDIANA.

THE STORMS ARE MOVING EAST SOUTHEAST AT 35 MPH AND WILL BE IN LUCAS
AND HANCOCK COUNTIES BETWEEN 1130 PM AND MIDNIGHT...HANCOCK COUNTY BY
MIDNIGHT...AND OTTAWA...SANDUSKY...SENECA...AND WYANDOT COUNTIES BY
100 AM.

THE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...HAIL AND HEAVY
DOWNPOURS.

BE SURE TO STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE WEATHER
SOURCE FOR THE LATEST ON THESE STORMS.

LOMBARDY
Special weather statement, May 7, 3:09 AM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
309 AM EDT FRI MAY 7 2004

OHZ003-006>009-017>019-027>029-070730-
CRAWFORD OH-ERIE OH-HANCOCK OH-HURON OH-LUCAS OH-OTTAWA OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...BOWLING GREEN...BUCYRUS...FINDLAY...
FOSTORIA...FREMONT...MANSFIELD...NORWALK...PORT CLINTON...SANDUSKY...
TIFFIN...TOLEDO AND UPPER SANDUSKY
309 AM EDT FRI MAY 7 2004

SEVERE THUNDESTORM WATCH NUMBER 151 HAS BEEN ALLOWED TO EXPIRE FOR
THE FOLLOWING COUNTIES...

LUCAS...OTTAWA...WOOD...HANCOCK...SANDUSKY...SENECA...WYANDOT...CRAWF
ORD...RICHLAND...HURON AND ERIE.

SCATTERED THUNDRSTORMS CONTINUE TO BE POSSIBLE THIS MORNING AS THE
FRONT MOVES SOUTH OF THE AREA. ISOLATED SEVERE WEATHER IS STILL
POSSIBLE EARLY THIS MORNING...BUT THE COVEREAGE IS NOT EXPECTED TO BE
WIDESPERAD.

MRD
Special weather statement, May 7, 3:09 AM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED SPELLING
NATIONAL WEATHER SERVICE CLEVELAND OH
309 AM EDT FRI MAY 7 2004

OHZ003-006>009-017>019-027>029-070730-
CRAWFORD OH-ERIE OH-HANCOCK OH-HURON OH-LUCAS OH-OTTAWA OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...BOWLING GREEN...BUCYRUS...FINDLAY...
FOSTORIA...FREMONT...MANSFIELD...NORWALK...PORT CLINTON...SANDUSKY...
TIFFIN...TOLEDO AND UPPER SANDUSKY
309 AM EDT FRI MAY 7 2004

SEVERE THUNDERSTORM WATCH NUMBER 151 HAS BEEN ALLOWED TO EXPIRE FOR
THE FOLLOWING COUNTIES...

LUCAS...OTTAWA...WOOD...HANCOCK...SANDUSKY...SENECA...WYANDOT...
CRAWFORD...RICHLAND...HURON AND ERIE.

SCATTERED THUNDERSTORMS CONTINUE TO BE POSSIBLE THIS MORNING AS THE
FRONT MOVES SOUTH OF THE AREA. ISOLATED SEVERE WEATHER IS STILL
POSSIBLE EARLY THIS MORNING...BUT THE COVERAGE IS NOT EXPECTED TO BE
WIDESPREAD.

MRD

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:06 PM EDTSevere Thunderstorm WarningCLEErie54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.